Kentucky, 2007Damaging Wind in Kentucky, June 28, 2007
June 28, 2007 · NWS JKL · 1 event in 1 county or zone
Thunderstorms developed in unstable air ahead of an approaching cold front on the afternoon of June 28. One of the storms became severe, causing downed trees in Morgan county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in unstable air ahead of an approaching cold front on the afternoon of June 28. One of the storms became severe, causing downed trees in Morgan county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 12:34 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 28, 12:34 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT THU JUN 28 2007
.SHORT TERM.../THE REST OF TODAY/
MADE A FEW ADJUSTMENTS TO THIS MORNINGS FORECAST. FIRST ORDER OF
BUSINESS WAS TO INCREASE HIGH TEMPERATURES FOR THIS AFTERNOON...BASED
ON LATEST TRENDS OBSERVED IN MORNING SURFACE OBS. ALSO DECREASED
CLOUD COVER AND PRECIPITATION CHANCES FOR REST OF TODAY...PER LATEST
TRENDS OBSERVED IN RADAR AND SATELLITE IMAGERY AND NEW MAVMOS POP
DATA. RECALCULATED WEATHER AND QPF GRIDS PER CHANGES MADE TO POPS.
LASTLY...MORNING AND AFTERNOON WORDING WERE REMOVED FROM ZONE
FORECAST TEXT PRODUCT.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH SATURDAY/
A WEAK SHORT WAVE AND A COUPLE OUTFLOW BOUNDARIES ARE KEEPING
ISOLATED TO SCATTERED CONVECTION GOING EARLY THIS MORNING. ACTIVITY
APPEARS TO BE ON THE WANE...BUT STILL WILL NEED TO CARRY LOW POPS
EARLY TODAY. BETTER PRECIPITATION CHANCES WILL ARRIVE THIS AFTERNOON
AS ATMOSPHERE DESTABILIZES AHEAD OF FRONT DROPPING SOUTH THROUGH THE
OHIO VALLEY. MOISTURE WILL BE PLENTIFUL...CLOSE TO 2 INCH PWAT...AND
WILL SEE DECENT LIFT ASSOCIATED WITH THE FRONT. WIND FIELDS AND
INSTABILITY LOOK TO BE ENOUGH FOR SOME STORM ORGANIZATION...BUT NOT
ENOUGH FOR WIDESPREAD SEVERE TODAY. I LIKE THE WARMER MAV
TEMPERATURES TODAY WITH AT LEAST SOME SUN EXPECTED.
WELL CONTINUE TO FOLLOW THE SLOWER GFS FRONTAL FORECAST GIVEN ONLY A
LIMITED MID LEVEL PUSH. BEST CHANCES FOR RAIN AREA-WIDE WILL BE
TONIGHT AS FRONT INTERACTS WITH DEVELOPING LOW LEVEL JET TO PROVIDE
WHAT SHOULD BE A WIDESPREAD RAIN EVENT. STILL ENOUGH UNCERTAINTY WITH
TIMING AND CONVECTIVE EVOLUTION TO KEEP POPS JUST BELOW CATEGORICAL.
ON FRIDAY FRONT WILL MAKE SLOW PROGRESS SOUTH THROUGH THE AREA.
MOISTURE REMAINS PLENTIFUL...SO WE SHOULD SEE CONTINUED GOOD COVERAGE
OF SHOWERS AND STORMS. POPS TAPER FROM THE NORTH BEGINNING FRIDAY AS
FRONT AND DEEP MOISTURE EXIT...BUT HAD TO CONTINUE POPS INTO SATURDAY
OVER THE FAR SOUTH. MAV TEMPERATURES LOOK BEST THROUGHOUT.
.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/
FOR THE EXTENDED...WHAT WAS SEEN AS A POTENTIAL OMEGA BLOCK YESTERDAY
...HAS COME IN MORE PROGRESSIVE AND FLATTER FOR NEXT WEEK. WITH THIS
TREND TO MORE ZONAL CONDITIONS...OUR PROSPECTS FOR MORE TEMPERATE
WEATHER IMPROVE...AS THE HEAT WILL NOT BE ABLE TO BUILD AS MUCH OVER
THE PLAINS BEFORE COMING EAST. THIS TYPE OF PATTERN SHOULD ALLOW MORE
SHORTWAVE ENERGY TO AFFECT EAST KENTUCKY...IN BROAD NORTHWEST FLOW...
THAN THE PREVIOUSLY ANTICIPATED BLOCK. IN THE MIDST OF A DROUGHT...
THIS IS A GOOD THING.
THE WEATHER WILL FEATURE A PLEASANT START TO THE HOLIDAY WEEK WITH
RELATIVELY LOW HUMIDITY AND TEMPERATURES JUST ON THE COOL SIDE OF
NORMAL. THE HIGH PRESSURE RESPONSIBLE FOR THIS RESPITE FROM THE HEAT
AND HUMIDITY WILL MODERATE QUICKLY...THOUGH SO THAT BY INDEPENDENCE
DAY THE MERCURY WILL AGAIN BE PUSHING 90 AS SHOWER AND THUNDERSTORM
CHANCES RETURN TO THE FORECAST. AT THIS POINT...IT LOOKS LIKE MOST
OF THE CONVECTION...MIDWEEK...WILL BE DIURNALLY DRIVEN...BUT THERE
WILL BE THE POTENTIAL FOR MORE ORGANIZED SYSTEMS COMING OUT OF THE
HIGH PLAINS...GIVEN THE UPPER PATTERN.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
VFR CONDITIONS ACROSS THE BOARD...WITH SCT TO BKN CLOUD DECK AT 3 TO
4K. SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING AND WILL INCREASE
IN COVERAGE AND INTENSITY THROUGH 22 OR 23Z. COULD SEE MVFR CIGS AND
VSBYS WITH ANY THUNDERSTORMS THAT AFFECT THE TAF SITES AT
JKL...LOZ...AND SME. NOT MUCH IN THE WAY OF MIDDLE AND UPPER LEVEL
WINDS AT THIS TIME...SO LOW LEVEL WIND SHEAR SHOULD NOT BE A
PROBLEM...EXCEPT FOR LOCATIONS THAT EXPERIENCE A THUNDERSTORM. COULD
SEE SOME MVFR FOG AFTER 4Z TONIGHT...AFTER THE SHOWERS AND STORMS
HAVE DISSIPATED AND OR MOVED OUT OF THE FORECAST AREA. THE NEXT ROUND
OF SHOWERS AND STORMS IS EXPECTED NEAR THE END OF THE TAF PERIOD ON FRIDAY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JOHNSTONE/AR
LONG TERM....JOHNSTONE
AVIATION...AR
Hazardous weather outlook, Jun 28, 3:11 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
411 AM EDT THU JUN 28 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
411 AM EDT THU JUN 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS EASTERN KENTUCKY THIS
AFTERNOON AHEAD OF A COLD FRONT. STORMS WILL CONTINUE OVERNIGHT AS
THE FRONT MOVES INTO THE AREA. STORMS THIS AFTERNOON AND EVENING
COULD BE STRONG WITH SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN. THE
MAIN THREAT FROM STORMS TONIGHT WILL BE LOCALLY HEAVY RAIN AND
DANGEROUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL REMAIN POSSIBLE AREA WIDE ON FRIDAY...AND MAINLY
IN AREAS NEAR THE TENNESSEE AND VIRGINIA BORDERS FRIDAY NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
JOHNSTONE
Thunderstorm Wind, Morgan
- When
- June 28, 2:06 PM EST to 2:10 PM EST
- Where
- Morgan County, 1 mi E of Zag
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- County Official
- Coordinates
- 37.980, -83.352
Six trees down near intersection of Highways 976 and 519.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, June 28 to 30, 2007$8.2 million · 23 events
- Flash Flooding and Flooding in Kansas, June 28 to 30, 2007$4.1 million · 25 events
- Lightning Strike in Louisiana, June 28, 2007$700,000 · 1 event
- Flash Flooding and Flooding in Texas, June 28 to 30, 2007$290,000 · 16 events
- Damaging Winds in Alabama, June 28, 2007$368,000 · 55 kt wind · 4 events
- Hail and Damaging Wind in Georgia, June 28, 2007$151,000 · 0.75 in hail · 3 events
- Lightning Strike in Tennessee, June 28, 2007$145,000 · 1 event
- Damaging Winds in Tennessee, June 28, 2007$75,000 · 55 kt wind · 7 events
- Damaging Winds in Texas, June 28, 2007$70,000 · 56 kt wind · 2 events
- Lightning Strike in Indiana, June 28, 2007$44,000 · 1 event
- Hail and Damaging Winds in Virginia, June 28, 2007$25,000 · 52 kt wind · 11 events
- Lightning Strike in Maryland, June 28, 20073 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37251.